Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Topeka, KS

May 6, 20194 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2019, 5:28 PM CDT for 4 counties in Kansas. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2019, 5:28 PM CDT (22:28 UTC)
Expired
May 6, 2019, 6:15 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Geary County, KS, Morris County, KS, Riley County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:30 PM CDTHAIL 0.75Grandview Plaza, KS
May 6, 5:39 PM CDTTSTM WND GST 708 Ese Grandview Plaza, KS
May 6, 5:41 PM CDTHAIL 17 Ese Grandview Plaza, KS
May 6, 6:07 PM CDTTSTM WND GST 705 Sse Volland, KS60 TO 70 MPH WIND GUSTS.
May 6, 6:07 PM CDTHAIL 15 Sse Volland, KSLOTS OF QUARTER-SIZE HAIL ACCUMULATING ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTSevere Thunderstorm WatchSPC5 hr
May 6, 5:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS53 KTOP 062228
SVRTOP
KSC061-127-161-197-062315-
/O.NEW.KTOP.SV.W.0039.190506T2228Z-190506T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
528 PM CDT Mon May 6 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Geary County in east central Kansas...
  Southeastern Riley County in northeastern Kansas...
  Northeastern Morris County in east central Kansas...
  Southwestern Wabaunsee County in east central Kansas...

* Until 615 PM CDT.

* At 528 PM CDT, a severe thunderstorm was located near Grandview
  Plaza, moving southeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Dwight around 550 PM CDT.
  Alta Vista around 555 PM CDT.
  Volland around 600 PM CDT.

This includes Interstate 70 between mile markers 298 and 325.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for east central
Kansas.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3896 9686 3918 9672 3902 9616 3874 9646
TIME...MOT...LOC 2228Z 293DEG 31KT 3902 9673 

HAIL...1.75IN
WIND...60MPH
 
$$

Skow
1 follow-up statement
746 
WWUS53 KTOP 062242
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
542 PM CDT Mon May 6 2019

KSC061-127-161-197-062315-
/O.CON.KTOP.SV.W.0039.000000T0000Z-190506T2315Z/
Geary-Riley-Morris-Wabaunsee-
542 PM CDT Mon May 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN GEARY...SOUTHEASTERN RILEY...NORTHEASTERN MORRIS AND
SOUTHWESTERN WABAUNSEE COUNTIES...

At 542 PM CDT, a severe thunderstorm was located 5 miles northwest of
Alta Vista, moving southeast at 40 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Alta Vista and Volland around 550 PM CDT.

This includes Interstate 70 between mile markers 306 and 325.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for east central
Kansas.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3891 9675 3916 9665 3902 9616 3874 9646
TIME...MOT...LOC 2242Z 297DEG 34KT 3892 9656 

HAIL...1.75IN
WIND...70MPH
 
$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:57 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 6, 3:57 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
357 PM CDT Mon May 6 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 350 PM CDT Mon May 6 2019

The region enters an active weather pattern starting late this
afternoon through tonight with severe weather and heavy rainfall
the main threats.

Early afternoon water vapor imagery depicted a quasi-zonal flow
WSW flow pattern across the Central Plains early this afternoon
with an upper level trough over the Northern Plains and low-
amplitude ridging across the Southwest Plateau. A cutoff low
making landfall over the California coast will produce a gradual
amplification of this zonal flow pattern throughout the course of
the period, with a more pronounced ridging and SW flow over the
High Plains. At the surface, early morning convection pushed the
effective baroclinic zone to along and south of the I-70 corridor,
but increasing southerly return flow and theta-e advection noted
in GOES-E PWAT imagery, visible satellite data, and surface
observations, will aid in lifting this relatively shallow
convergence zone back northward-- though how far northward remains
somewhat in question. The 19Z surface analysis shows that the
boundary has moved little in the last couple of hours, lending
credence to a more southerly solution taking the boundary to
around or just south of the I-70 corridor during peak heating.

Elevated multi-cell clusters with embedded supercell structures
developed around midday in north-central Kansas and south-central
Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and
have spread eastward along with this elevated instability/moisture
plume. Multiple reports of large hail have been received from
these storms This convection will aid in a southern reinforcement
and sharpening the boundary. This elevated convection should
persist for much of the afternoon and evening hours with
additional development further south and west closer to the nose
of the MLCAPE plume now located from Salina to Hays. The backing
of the low-level winds along the boundary has resulted in
effective helicity values rising to 200 to 400 m2/s2 and effective
shear values of 30-50 kts, and this environment should persist
and shift gradually east through the late afternoon and evening
hours.

Initially discrete supercells could develop within this corridor,
with a gradual upscale growth with merging cold pools later
tonight. With right-moving supercell motions paralleling the
boundary orientation, any storm that does ride this baroclinic
zone will have an increased risk for producing a tornado,
potentially on the longer-lived side. Additional convection
forming along the Front Range in response to an ejecting H500
shortwave will track eastward on the heels of this first round and
expend in coverage as it interacts with isentropic upglide over
the broad surface to H850 front. With PWATS of 1 to 1.5 inches and
increasing mid-level mixing ratios, the environment will be
primed for multiple rounds of training cells that could drop
several inches of rainfall during the late overnight hours. Have
increased QPF amounts along and south of the I-70 corridor to
account for this likelihood.

This convection may linger throughout the day on Tuesday, though
confidence decreases in its spatio-temporal characteristics. The
cold pools from this convection should usher the boundary
southward into southern Kansas, but more recent model runs are
hinting at the boundary lifting back northward towards the I-70
corridor as lee cyclogenesis intensifies on the Front Range
Tuesday afternoon. Should this latter solution transpire, we will
likely see a renewed severe weather threat along and south of I-70
tomorrow afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 350 PM CDT Mon May 6 2019

Tuesday night into Wednesday will continue to see active weather
across the region, with quieter weather to end the week.

Additional rounds of strong to severe thunderstorms are likely
along and south of the warm front Tuesday afternoon and evening
with similar hazards to this afternoon. Additional moisture
transport along and up the front will provide another round of
heavy rainfall Tuesday night into Wednesday morning with one final
round of showers and storms Wednesday afternoon and evening as
the main lee cyclone ejects northeastward. Severe weather will
once again be possible Wednesday afternoon and evening with the
track of the low dictating the threat for tornadoes. The pattern
then cools and dries out for the end of the week as high pressure
builds southward, with the next chance of precipitation coming
over the weekend as as frontal boundary moves through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon May 6 2019

Showers and thunderstorms will increase in coverage later this
afternoon and evening with widespread coverage overnight. Some
storms may be severe with large hail and damaging winds. Expect
conditions to drop to IFR or lower in the heaviest rain, but
confidence in timing and location of storms was not high enough
to mention in the TAFs. Winds will generally be light and variable
with a boundary across the area, with stronger winds in and
around thunderstorms.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through late
Wednesday night for KSZ008>012-020>024-026-034>040-054>056-058-
059.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, May 6, 3:56 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 PM CDT Mon May 6 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 PM CDT Mon May 6 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered thunderstorms are possible this afternoon and
tonight. A few of the storms may be severe with large hail and
damaging winds the main hazards. Tornadoes are also possible this
afternoon and evening along and south of Interstate 70.
Widespread heavy rainfall may lead to flash flooding tonight as
soils remain saturated across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be multiple chances for showers and thunderstorms,
some of which may be strong to severe, Tuesday and continuing
through the middle of the week. Given the wet antecedent
conditions, the risk for flash flooding as well as flooding along
creeks and streams will continue through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Local storm report, May 6, 4:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 ESE MORGANVILLE       39.45N 97.12W
05/06/2019  E1.00 INCH       CLAY               KS   PUBLIC

            LOTS OF HAIL COVERING THE ROAD.

&&

ACH
Local storm report, May 6, 4:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
444 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             4 SE GREEN              39.38N 96.96W
05/06/2019  E1.00 INCH       CLAY               KS   EMERGENCY MNGR

            ALONG THE RILEY COUNTY LINE ON HWY 24.

&&

ACH
Local storm report, May 6, 4:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND GST     LEONARDVILLE            39.37N 96.86W
05/06/2019  M62 MPH          RILEY              KS   MESONET

&&

ACH
Local storm report, May 6, 5:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     6 S MILFORD             39.09N 96.92W
05/06/2019  E60 MPH          GEARY              KS   EMERGENCY MNGR

            60 MPH WINDS WITH DIME SIZE HAIL NORTH OF
            MILFORD DAM.

&&

ACH
Local storm report, May 6, 5:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     5 NE RILEY              39.35N 96.76W
05/06/2019                   RILEY              KS   EMERGENCY MNGR

            EM RECEIVED REPORT OF BARN BLOWN DOWN AT K77
            AND UNIVERSITY PARK ROAD. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, May 6, 5:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT MON MAY 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             JUNCTION CITY           39.03N 96.84W
05/06/2019  E1.00 INCH       GEARY              KS   PUBLIC

            JUNCTION CITY.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:34 PM CDTSpecial Weather StatementTOPBrown, Nemaha56 min
May 5, 8:07 PM CDTSpecial Weather StatementTOPRepublic38 min
May 5, 8:08 PM CDTSpecial Weather StatementTOPBrown, Nemaha37 min
May 5, 8:11 PM CDTSpecial Weather StatementTOPCloud49 min
May 5, 8:33 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington57 min
May 5, 8:35 PM CDTSpecial Weather StatementTOPNemaha25 min
May 5, 8:37 PM CDTSevere Thunderstorm WarningTOPCloud53 min
May 5, 8:44 PM CDTSpecial Weather StatementTOPBrown, Nemaha31 min
May 5, 9:01 PM CDTSevere Thunderstorm WarningTOPCloud29 min
May 5, 9:11 PM CDTSpecial Weather StatementTOPWashington64 min
May 5, 9:28 PM CDTSevere Thunderstorm WarningTOPCloud23 min
May 5, 9:49 PM CDTSpecial Weather StatementTOPMarshall56 min
May 5, 10:34 PM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley56 min
May 5, 10:49 PM CDTRiver Flood WarningTOPRiley9 hr
May 6, 3:50 AM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more68 hr
May 6, 1:08 PM CDTSpecial Weather StatementTOPRepublic52 min
May 6, 1:13 PM CDTSevere Thunderstorm WarningTOPRepublic31 min
May 6, 1:19 PM CDTSpecial Weather StatementTOPCloud26 min
May 6, 2:00 PM CDTSpecial Weather StatementTOPRepublic60 min
May 6, 2:10 PM CDTSpecial Weather StatementTOPWashington35 min
May 6, 2:21 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington27 min
May 6, 3:02 PM CDTSpecial Weather StatementTOPRepublic43 min
May 6, 3:12 PM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 6, 3:15 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington30 min
May 6, 3:39 PM CDTSpecial Weather StatementTOPMarshall36 min
May 6, 3:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington48 min
May 6, 4:05 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington55 min
May 6, 4:18 PM CDTSpecial Weather StatementTOPNemaha42 min
May 6, 4:33 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa42 min
May 6, 4:44 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley46 min
May 6, 4:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley37 min
May 6, 5:09 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary51 min
May 6, 5:30 PM CDTSpecial Weather StatementTOPPottawatomie30 min
May 6, 5:36 PM CDTSevere Thunderstorm WarningTOPDickinson54 min
May 6, 5:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris29 min
May 6, 5:50 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee40 min
May 6, 5:54 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee36 min
May 6, 6:12 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris63 min
May 6, 6:19 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
May 6, 6:25 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee50 min
May 6, 6:28 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee32 min
May 6, 6:33 PM CDTSevere Thunderstorm WarningTOPDickinson57 min
May 6, 6:53 PM CDTSevere Thunderstorm WarningTOPMorris37 min
May 6, 6:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.